Kansas, 2022

Damaging Winds in Kansas, September 1, 2022

September 1, 2022 · NWS ICT · 4 events in 2 counties and zones

A couple of isolated storms produced a couple of reports of damaging winds on September 1st, 2022. One occurred in southeast Kansas and the other occurred in central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of isolated storms produced a couple of reports of damaging winds on September 1st, 2022. One occurred in southeast Kansas and the other occurred in central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 1, 11:48 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 1, 11:48 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1248 PM CDT Thu Sep 1 2022

.SHORT TERM...(Today through Saturday night)
Issued at 242 AM CDT Thu Sep 1 2022

FORECAST HIGHLIGHTS THE NEXT 7 DAYS:

* A few isolated showers/storms possible this morning central
  Kansas, and far southern Kansas this afternoon-evening.

* Somewhat better storm chances Friday afternoon-evening central
  Kansas. Widespread meaningful rainfall is unlikely.

* Seasonable temperatures the next several days.

An upper shortwave approaching from the northwest amidst increasing
deep moisture and associated instability may support a few
showers/storms across the region today through this evening...first
this morning across central Kansas, and then again this afternoon
and evening over far southern/southeast Kansas near the Oklahoma
border. Combination of instability and deep layer shear is marginal,
so not expecting strong or severe storms, although brief heavy rain
is possible. Activity should remain fairly isolated/hit-or-miss, so
most locations should remain dry.

Thinking there is a slightly better chance for thunderstorms Friday
late afternoon-evening, mainly across central Kansas, as an
additional cold front/upper shortwave combo approaches from the
northwest. Storm coverage will probably only be widely scattered at
best, so once again most locations should remain dry. Increasing
moisture/instability and modest flow aloft may support a few strong
to marginally severe storms Friday late afternoon-evening across
central Kansas, capable of dime-quarter size hail and 50-65 mph
winds.

Isolated hit-or-miss storm chances may linger through Saturday
across southeast Kansas, in vicinity of best combination of weak
forcing, deep moisture, and instability, but once again most
locations should remain dry, and severe weather is not expected.

.LONG TERM...(Sunday through Wednesday)
Issued at 242 AM CDT Thu Sep 1 2022

Mostly dry weather should prevail Sunday through at least mid next
week, although cannot rule out a stray shower/storm or two over far
southeast Kansas each afternoon-early evening, closest to deeper
moisture. There are big differences between the global model suite
regarding the large-scale upper pattern by mid-late next week, so
forecast confidence is low from Tuesday-Wednesday and beyond,
especially regarding rain chances. The latest GFS supports
increasing precipitation chances by Wednesday night-Thursday, with
the ECMWF holding off on these chances until next weekend.
Nevertheless, despite these differences, confidence is high in
seasonable temperatures prevailing through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Sep 1 2022

Upper disturbance over the Southern Plains will graze southeast
Kansas late this afternoon and evening, giving southeast Kansas a
chance for showers and storms. Most activity should stay south of
KCNU, though plan to show VCSH there. While mainly VFR conditions
expected to prevail area-wide, there is some potential for MVFR
cigs in southeast Kansas, though kept VFR for now. Light southerly
component surface flow will prevail this afternoon through early
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    94  68  94  67 /  10  10  10  20
Hutchinson      94  66  94  65 /  10  10  10  20
Newton          94  67  93  65 /  10  10  10  20
ElDorado        93  67  92  66 /  10  10  10  20
Winfield-KWLD   93  67  93  67 /  20  20  10  20
Russell         96  67  97  63 /  20  10  20  20
Great Bend      94  66  95  63 /  20  10  10  20
Salina          94  68  95  65 /  10  10  10  20
McPherson       94  66  94  65 /  10  10  10  20
Coffeyville     94  68  92  68 /  70  40  10  20
Chanute         95  68  93  67 /  20  20  10  10
Iola            94  67  92  66 /  20  20  10  10
Parsons-KPPF    94  68  93  68 /  40  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 1, 10:53 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1153 AM CDT Thu Sep 1 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1153 AM CDT Thu Sep 1 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across far southern and
southeast Kansas this afternoon and evening. A few strong storms
with wind gusts to 55 mph and locally heavy rain will be possible.

Isolated storms may also impact portions of central and south
central Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to widely scattered thunderstorms are possible across
central and north-central Kansas late Friday afternoon and evening.
Dime to quarter size hail and 50 to 65 mph winds may accompany the
strongest activity. However, most locations will likely remain dry.

An isolated thunderstorm or two is possible each afternoon and
evening from Saturday through Wednesday across southeast Kansas.
Once again though, most locations will remain dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 1, 1:52 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
252 PM CDT Thu Sep 1 2022

KSZ099-100-012045-
Montgomery KS-Labette KS-
252 PM CDT Thu Sep 1 2022

...A strong thunderstorm will impact portions of southwestern Labette
and southeastern Montgomery Counties through 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coffeyville, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeyville, Independence, Cherryvale, Dearing, Mound Valley,
Liberty, Angola and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 9570 3724 9532 3700 9542 3700 9568
TIME...MOT...LOC 1952Z 187DEG 14KT 3703 9556

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JAKUB

The radar

The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 1, 2:04 PM CST
Where
Montgomery County, 1.3 mi ENE of Coffeyville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.040, -95.610

Numerous tree limbs were knocked down. Pea size hail was also reported.

Thunderstorm Wind, Montgomery

When
September 1, 2:16 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.040, -95.630

A tree was reported blown down by the damaging winds.

Thunderstorm Wind, Barton

When
September 1, 6:35 PM CST
Where
Barton County, 1.08 mi W of Great Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.370, -98.790

Several large tree limbs were knocked down across town.

Thunderstorm Wind, Barton

When
September 1, 6:35 PM CST
Where
Barton County, 1.29 mi ESE of Great Bend
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.360, -98.750

KSN TV reported, RV campers were rolled over by damaging winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057648, 1057649, 1057650, 1057651.